Police and paramedics are alarmed by a recent surge in fentanyl overdoses, which have nearly doubled in Fort Worth over the past three months compared to last year, according to the ambulance service MedStar.
Fentanyl is often mixed in opioids which are sold on the street as pills, and a tiny amount can kill.
Rachael Wright of Crowley knows all too well about how dangerous the drug is.
Her 16-year-old son Luke died of a fentanyl overdose earlier this year.
"Luke was a super sweetheart,” Wright said. “He was my best friend."
Wright says her son was a typical teen.
"He had a lot of friends. He was very social,” she said. "He did football, swimming competitively."
The latest news from around North Texas.
And he was always polite, she added.
"The last couple words he said to me right before he passed away was, 'Mommy, I love you. I'm never going to leave you. You're so beautiful.'"
It happened in February, the night before the Super Bowl.
Luke took a pill laced with fentanyl, his mother said.
"The world stopped turning,” she said.
He died in his own bedroom.
Just last week, a drug task force in Fort Worth seized enough pure fentanyl to kill 500,000 people, police said. Four people were arrested.
"Fentanyl is one of the most potent drugs that we have seen in our community," MedStar spokesman Matt Zavadsky said. "We're going into a holiday period where there's already an elevated level of overdoses in our community so we're really concerned."
The Dallas office of the DEA says out of the pills they've seized the past year, four out of 10 contain a lethal dose of fentanyl.
"If you're buying it off the street, it's a very high likelihood it's a counterfeit drug to begin with,” said special agent in charge Eduardo Chavez. "That is literally Russian roulette every time you buy what you believe a prescription drug off the street."
Treating an overdose victim is easy with an over-the-counter nose spray called Narcan.
But only if it's not too late.
"I didn't have Narcan in my house so the takeaway is have Narcan in your medicine cabinet because you never know when you might need it,” Wright said.
In her son's memory, she gets Narcan for free and passes it out to anyone whose life it might save.
She also set up a website to call attention to the drug.
“This can happen to rich or poor, this can happen to old or young,” Wright said. "I feel like we have jobs in heaven. And I feel like he's watching over his friends and I know he's proud of me for helping other people."